Heroin overdose can leave you on the street to die.The so-called “pleasant effects” of heroin often mask the dangers associated with taking the drug. Opiates, heroin included, are highly addictive, needing only a short period of time before addiction takes hold. For a variety of reasons, we will discuss, people who use heroin over an extended period of time hasten the possibility of a heroin overdose. In the worse cases, a fatal overdose could be only a few milligrams away.

Nuances of Heroin

Heroin has a direct effect on the central nervous system. It slows down breathing and heart-rate, putting the user in a relaxed, euphoric state. The more an individual enjoys being in the state, the more likely they are to try the experience again. For most people, the need for more of the drug to get the desired effect will arrive sooner rather than later.

As the addiction sets in, the user will start increasing the dose to get the high they seek. As a narcotic normally taken through injection, the risk of a heroin overdose is already high. Based on common guidelines, it only takes between 200 and 500 mg, depending on drug purity, tolerance, the frequency of use, the user’s weight and metabolism, to induce a heroin overdose. For long-time users, the amount could go as high as 1800 mg. It doesn’t take a doctor or scientist to understand the degree of risk one takes every time they pick up the needle.

The possible effects of a heroin overdose are tragic. According to a 2015 report issued by the Centers for Disease Control, the number of deaths from a heroin overdose has more than quadrupled since 2010. In 2015, there were 13,000 fatalities related to heroin abuse. That represented a 20% increase over the prior year. Further complicating the issue is the fact 1 in 10 heroin users also abuse at least one other substance. Simply put, heroin is a killer.

Heroin Overdose Symptoms

The best way to prevent a heroin overdose is to not use heroin. However, anyone associated with a heroin user would be well-advised to take note of the following heroin overdose symptoms:

  • Slowed or no breathing
  • Dry mouth
  • Extremely small pupils
  • Tongue discoloration
  • Low blood pressure and very weak pulse
  • Discolored lips and fingernails
  • Muscle spasms

If you come upon anyone experiencing any of these symptoms, you must dial 911 right away.

As a user, there are a few things you can do to prevent a fatality. Never use heroin when you are alone or locked in a room. Do not operate any type of machinery while under the influence. Never take heroin with other harmful substances. Until you are ready to stop using, taking these precautions might spare you the ultimate price.

Overcoming a Heroin Addiction at Beaches Recovery

At Beaches Recovery treatment center in Jacksonville, we have dealt successfully with a high number of heroin abuse patients. In most cases, the treatment process starts with a stint in a detox facility. A heroin detox program focuses on the process of clearing the patient’s mind and body in order to prepare for the rigors rehab treatment.

Our treatment philosophy centers on the individual. Since each person comes in with a unique set of life circumstances, we offer a variety of treatment options, which our counselors and clinicians use to meet patient needs. When it comes to treatment, we offer these options:

If you are dealing with an addiction to heroin, you must consider stopping before you become a statistic. The first step towards recovery requires you admit you are ill and need help. The next step would be to pick up the phone and call Beaches Recovery, at 866-605-0532. There’s always time to put yourself on the road to recovery. By doing so, you will have the chance to build the kind of life you thought was a thing of the past.